Reports of autoimmune diseases, including psoriasis- and dermatitis-like skin reactions with anti-tumor necrosis factor-α (TNF-α), are increasing, likely a reflection of the growing use of these agents. This paradoxical phenomenon can no longer be considered rare, with some studies providing incidence estimates of greater than 10%. This paradoxical inflammation has been reported in patients receiving treatment with anti-TNF-α agents for a variety of inflammatory conditions, including inflammatory bowel disease, psoriasis and rheumatoid arthritis and appears to be a class effect. Moreover, there have recently been reports of autoimmune arthralgia occurring in patients receiving anti-TNF-α agents. Further studies are necessary to determine the true incidence of this phenomenon and to identify those patients most likely to be at risk.
Keywords: Anti-TNF; Autoimmunity; IBD; Paradoxical reactions.
Copyright © 2013 Elsevier B.V. All rights reserved.